Why Did The Medication Stop Working So Fast–The Antibiotic Dilemma

When my medications turned off immediately for no apparent reason, I was befuddled and beyond worried. Not long ago a good friend experienced the same perplexing event with no medical forewarning. I saw an increase in balance issues, a reduction in drug benefit, and it took a longer time for to receive any benefit from my Parkinson’s disease medications.

Be aware of what might be interfering with your medications..

Be aware of what might be interfering with your medications.

It is a topic that I have seen no discussion on and yet to hear any doctor or patient bring to light. That most elusive of topics is the inclusion of antibiotics and the whirlwind of turmoil that can come with it.

Antibiotics disrupt the balance of our stomachs and the important enzymes for healthy digestion. They wipe out both the good and bad stuff in your gut, thus causing problems with the stability of your medications. As we all know, without absorption through the blood-brain barrier Levodopa and other medications lose their potency and overall efficacy.

So, the next time your physician wants to talk about putting you on an antibiotic for a toothache, infection, or anything that crops up, discuss with your doctor what the potential  side-effects might do to your Parkinson’s disease drugs and know what you may be facing. The antibiotics may be needed, just be prepared and consider a good probiotic to replace those digestive juices.

I am not a doctor and this is not medical advice. This is personal opinion and my events. Discuss this with your doctor before you make any changes. Share your stories with me and my readers, if you like. I will share your stories.

About Karl Robb

Karl Robb has had Parkinson’s disease (PD) for over twenty-five years. Karl believes he has had PD since he was seventeen years old and was diagnosed at the age of twenty-three. Now fifty, he is a Parkinson advocate, entrepreneur, inventor, writer, blogger, photographer, Reiki Master, and speaker on PD issues. Karl is the author of the book, A Soft Voice in a Noisy World: A Guide to Dealing and Healing with Parkinson’s Disease. He has been chosen as a blogger partner for the 4th World Parkinson Congress being held this September in Portland, Oregon. He has a bachelor’s degree in English from the University of North Carolina at Chapel Hill. His writing has been featured in The New York Post and he has appeared on BBC radio, the CBS Saturday Evening News, Japanese television, as well as several local Washington, D.C., television stations. Karl is a former board member and a Virginia assistant state director of the Parkinson’s Action Network and a board member of the Parkinson Voice Project. You may reach Karl via email at asoftvoice@gmail.com, visit his blog at www.asoftvoice.com, on Facebook, or contact him via Twitter @asoftvoicepd.

Posted on August 25, 2015, in Education, Education & Support, Health, Medications, Parkinson's Disease, Wellness and tagged , , , , , , , , , , , , , , , , , , , , , , , , , , , . Bookmark the permalink. 2 Comments.

  1. This has also happened to me only once in ten years. Indeed, it was after a nasty GI virus that landed me in the hospital for what seemed to be cardiac issues, but was instead dehydration and low magnesium levels. I’m sure my gut flora was changed, tho without antibiotics. Following that, I was like another PD person. Normally, someone looking at me would notice an uneven gait, but many tell me they wouldn’t know I had PD. After the virus, I could barely walk, had that shuffle walk with the forward propulsion, was losing balance on my heels, and looked like I was 90 yrs old with PD. My MDS said the worst thing I could do was to increase meds. This was temporary and might take 2 weeks to go back to ‘normal.’ That the best thing I could do is rest and the worst was to push myself. He was right. Although I did push myself to get back to limited exercise.

  2. We had a similar experience with an antibiotic and PD meds, I won’t name it here but my wife was prescribed for gastrointestinal problems and she had a severe reaction (rashes, swelling, itching). We took the extra steps to not only let all our doctors know but our pharmacy as wwell. We call that, reverse education. It sounded better than backwards medical training. Kind of like live and learn, experience makes for good teaching or lessons by patient practice. How about, patient driven medicine? Thanks Karl for a great blog!

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: